By Bryan MacDonald
Alexey Navalny, a leading Russian opposition figure and anti-corruption campaigner, has been discharged from Berlin’s Charité hospital as his condition continues to improve. The surprise announcement came on Wednesday morning.
Navalny, also one of the main organisers of the Moscow protest movement, was airlifted to Germany last month after he fell ill on a flight to Siberia to Moscow. German authorities later alleged he had been poisoned with a lethal version of ‘Novichok,’ a substance originally formulated in the Soviet Union, back in the 1970s.
Navalny’s condition has “improved sufficiently” for him to be moved out of acute inpatient care, the Charité clinic revealed, adding that doctors believe that “complete recovery is possible.”
“However, it remains too early to gauge the potential long-term effects of his severe poisoning,” the statement further cautioned, while clarifying that “the decision to make details of Navalny’s condition public was made in consultation with the patient and his wife.”
Navalny was removed from a medically-induced coma and taken off a ventilator, earlier this month. He soon resumed posting on social media and sharing photos of himself in the clinic. In Russia, he is a popular internet personality, with millions of followers. He is also one of the top YouTube stars in the country, with his channel mainly focussed on politics and corruption.
Navalny’s health ordeal became on August 20 when he suffered a medical emergency on a commercial flight from Tomsk to Moscow. The pilot landed at Omsk, another Siberian city, and he was immediately hospitalised. Two days later, at his family’s request, he was transported to Berlin.
Laboratories in three Western countries – France, Germany and Sweden – claim that he was poisoned with a substance from the Novichok group. It has been described as even more lethal than previously known variants, by German officials. Moscow denies this version of events, and insists the Russian doctors, who first treated him in Siberia, found nothing to indicate Novichok was involved.